Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, October 6, 2018

October 6, 2018 · NWS OUN · 3 events in 2 counties and zones

During the late afternoon and early evening of the 6th, a line of thunderstorms developed along a cold front within a very moist environment, focused over south-central Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

During the late afternoon and early evening of the 6th, a line of thunderstorms developed along a cold front within a very moist environment, focused over south-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 6, 1:48 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 6, 1:48 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT Sat Oct 6 2018

.DISCUSSION...
Main concern is still widespread rain and the potential for heavy
rain/flooding over the next few days.

The cold front has slowed down its southeastward movement this
afternoon and is expected to stall soon. Showers and storms will
remain possible the rest of this afternoon into this evening. A few
of the storms ahead of the front in the warm sector where
instability is the greatest for the fa could become strong to
severe. Rain development is expected to shift with more coverage
behind the front tonight as the LLJ strengthens. Models then show
the boundary lifting back north as a warm front Sunday as a sfc lee
trough or low develops. Meanwhile, the longwave upper trough
continues to deepen over the western U.S. then slowly move east over
the next few days. As this happens meridional flow will develop over
the area likely leading to multiple rounds of rain over some of the
same areas. Multiple rounds of moderate to heavy rain in some of the
same locations will likely lead to increasing concerns for flooding,
especially in western parts of the fa. With this in mind, will issue
a Flood Watch for portions of the fa. In addition to the flooding
potential over the next few days, there will also be a risk of some
strong to severe storms. However, the heavy rain and potential
flooding are expected the have a bigger impact through Tuesday.

The upper trough is expected to finally move E/NE of the area by
Wednesday with a cold front moving across the region Tuesday night
bringing drier air and slowly ending rain chances. When the rain
finally ends, current expectations are that much of the fa will see
2-4 inches of rain but some areas, especially in western parts of
the fa, could receive 5-7+ inches of rain.

The break from the rain looks somewhat brief as a chance for rain
returns late next week into the weekend as another upper trough and
cold front approaches and moves across the area. This upper trough
could also pick up the remnants of what is currently Hurricane
Sergio.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  77  67  78 /  80  70  70  50
Hobart OK         56  69  65  76 /  80  80  80  80
Wichita Falls TX  65  82  69  81 /  80  60  70  70
Gage OK           49  62  60  72 /  70  80  80  80
Ponca City OK     55  73  67  79 /  80  80  80  50
Durant OK         71  81  70  82 /  60  50  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 1 AM CDT Sunday through Tuesday afternoon for
     OKZ004>029-033>038-044.

TX...Flood Watch from 1 AM CDT Sunday through Tuesday afternoon for
     TXZ083>089.

&&

15/25
Hazardous weather outlook, Oct 6, 11:35 AM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1235 PM CDT Sat Oct 6 2018

OKZ004>048-050>052-TXZ083>090-071745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1235 PM CDT Sat Oct 6 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will be widespread across much of
Oklahoma and western north Texas this afternoon and tonight. A
few strong to severe storms are possible, with hail to the size of
quarters and wind gusts to 60 mph with the strongest storms.
Heavy rainfall is also expected.

The chance for thunderstorms will continue overnight across all
of Oklahoma and western north Texas, but the chance of severe
weather will be low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of next week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.

Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms may cause localized flooding.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely from Sunday
through Tuesday, which may lead to flooding, especially of low
lying and poorly drained areas. The prolonged period of moderate
to heavy rains will likely also create elevated levels on mainstem
rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Smith

In the hours before

Special weather statement, Oct 6, 3:11 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
411 PM CDT SAT OCT 6 2018

OKZ039-045-046-062145-
Stephens OK-Carter OK-Jefferson OK-
411 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter and northeastern Jefferson Counties Until 445 PM
CDT....

AT 409 PM CDT, a strong thunderstorm was located 4 miles northwest of
Ringling, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3411 9761 3423 9775 3446 9755 3441 9735
      3438 9735 3438 9734
TIME...MOT...LOC 2109Z 218DEG 35KT 3423 9763

WR
Special weather statement, Oct 6, 3:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
415 PM CDT SAT OCT 6 2018

OKZ031-042-062145-
Pontotoc OK-Seminole OK-
415 PM CDT SAT OCT 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pontotoc and
southwestern Seminole Counties Until 445 PM CDT....

AT 413 PM CDT, a strong thunderstorm was located 4 miles east of
Vanoss, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

Locations impacted include...
Ada, Konawa, Byng, Francis, and Vanoss.

LAT...LON 3467 9677 3478 9690 3490 9680 3490 9678
      3493 9678 3496 9675 3489 9655
TIME...MOT...LOC 2113Z 215DEG 25KT 3478 9680

WR

The radar

The Norman radar (KTLX), 124 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Carter

When
October 6, 3:45 PM CST
Where
Carter County, Healdton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.230, -97.490

Thunderstorm Wind, Jefferson

When
October 6, 6:05 PM CST
Where
Jefferson County, 0.69 mi N of Ringling
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.190, -97.590

Thunderstorm Wind, Carter

When
October 6, 7:35 PM CST
Where
Carter County, Gene Autry
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.280, -97.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 790151, 790152, 790153.